6
   

Could arthritis meds make someone spastic?

 
 
Reply Tue 27 Dec, 2011 11:02 pm
This is a serious question.

I don't know if spastic is the right word but would medication for arthritis make someone move uncontrollably, or need to move uncontrollably -- like bounce and twitch?

It seems to me that arthritis meds would kind of do the opposite but I really don't know. I tried Google but couldn't find anything about this side effect.
  • Topic Stats
  • Top Replies
  • Link to this Topic
Type: Question • Score: 6 • Views: 2,749 • Replies: 21

 
Butrflynet
 
  1  
Reply Tue 27 Dec, 2011 11:14 pm
@boomerang,
Which medication is being taken? If we know that, we can look up any side effects.
0 Replies
 
Butrflynet
 
  1  
Reply Tue 27 Dec, 2011 11:21 pm
@boomerang,
These are the different types of medications prescribed for arthritis:

http://www.livestrong.com/article/27939-list-arthritis-medications/

Here's some info on side effects for some of the types of arthritis meds:

http://arthritis.about.com/od/arthritismedications/a/arthritis_medication_side_effects_utd.htm
0 Replies
 
Butrflynet
 
  1  
Reply Tue 27 Dec, 2011 11:24 pm
@boomerang,
Here's a more comprehensive list of meds for the various forms of arthritis and their risks/side effects, etc.

http://www.drugs.com/arthritis.html
boomerang
 
  1  
Reply Tue 27 Dec, 2011 11:43 pm
@Butrflynet,
Thanks Butrflynet! I'll look through those.

I don't have any idea what medication, all I know is that they said it was arthritis medication.

I've known this person for several years and they have always had arthritis but I've never seen them move or act like this. I was concerned because they wanted to drive Mo somewhere in their car. I made an excuse for him not to go because the person's movements and behavior were so strange. It seems to me that if someone were on medication that had this kind of effect on them that they would not be allowed to have a driver's license.

I'm sort of wondering if the person might have been... errr... self medicating.
roger
 
  2  
Reply Wed 28 Dec, 2011 12:16 am
@boomerang,
I didn't scour those links, but this kind of side effect isn't a part of what I'll call my 'common knowledge'.

Self medication (nice word choice) seems a more likely cause, but I can't really match the symptoms to a particular, um, medication.
PUNKEY
 
  1  
Reply Wed 28 Dec, 2011 08:01 am
Is this ew behavior that you observed with this person?

There are many reasons one might "twitch" including cerebal palsy and Parkinson's. Lots of medications also make people twitch.

Why did you suspect self medicating (alcohol) - did you smell it?

Yes, alcohol and meds will really make people "twitch and bounce."



boomerang
 
  1  
Reply Wed 28 Dec, 2011 08:17 am
@PUNKEY,
Yes, it was something I saw. I didn't say anything but he explained it away saying it was arthritis medication. Maybe he has a different condition than arthritis but that's the only one I know about.

It was so severe that if I'd have seen someone else acting this way I would have thought they were tweaking on meth.
0 Replies
 
boomerang
 
  1  
Reply Wed 28 Dec, 2011 08:20 am
@roger,
Me either, roger, but I don't have much experience with that sort of thing. I do know that some of the drugs are really strong and I know his arthritis is severe but this was so very intense that it had me concerned.
0 Replies
 
PUNKEY
 
  1  
Reply Wed 28 Dec, 2011 09:38 am
Anyway, you were right to be concerned about his ability to drive.

Just his lack of good reaction time would be of concern to me.
0 Replies
 
Butrflynet
 
  1  
Reply Wed 28 Dec, 2011 11:21 am
Here are the symptoms of Parkinson's. Does this sound like what you were witnessing?

http://www.mayoclinic.com/health/parkinsons-disease/DS00295/DSECTION=symptoms

Quote:
The symptoms of Parkinson's disease can vary from person to person. Early signs may be subtle and can go unnoticed. Symptoms typically begin on one side of the body and usually remain worse on that side even after symptoms begin to affect both sides. Parkinson's signs and symptoms may include:

Tremor. The characteristic shaking associated with Parkinson's disease often begins in a hand. A back-and-forth rubbing of your thumb and forefinger, known as pill-rolling, is common, and may occur when your hand is at rest. However, not everyone experiences tremors.

Slowed motion (bradykinesia). Over time, Parkinson's disease may reduce your ability to initiate voluntary movement. This may make even the simplest tasks difficult and time-consuming. When you walk, your steps may become short and shuffling. Or your feet may freeze to the floor, making it hard to take the first step.

Rigid muscles. Muscle stiffness can occur in any part of your body. Sometimes the stiffness can be so severe that it limits the range of your movements and causes pain. People may first notice this sign when you no longer swing your arms when you're walking.
Impaired posture and balance. Your posture may become stooped as a result of Parkinson's disease. Balance problems also may occur, although this is usually in the later stages of the disease.

Loss of automatic movements. Blinking, smiling and swinging your arms when you walk are all unconscious acts that are a normal part of being human. In Parkinson's disease, these acts tend to be diminished and even lost. Some people may develop a fixed staring expression and unblinking eyes. Others may no longer gesture or seem animated when they speak.

Speech changes. Many people with Parkinson's disease have problems with speech. You may speak more softly, rapidly or in a monotone, sometimes slurring or repeating words, or hesitating before speaking.

Dementia. In the later stages of Parkinson's disease, some people develop problems with memory and mental clarity. Alzheimer's drugs appear to alleviate some of these symptoms to a mild degree.

When to see a doctor
See your doctor if you have any of the symptoms associated with Parkinson's disease — not only to diagnose the illness but also to rule out other causes for your symptoms.
firefly
 
  1  
Reply Wed 28 Dec, 2011 11:38 am
@boomerang,
Could this person also be on any kind of psychiatric medication? Or could they have been on these meds in the past?

Tardive dyskinesia is an unfortunate, and sometimes irreversible, potential side effect of many psych meds and that can result in all sorts of involuntary spastic movements. Some drugs for gastrointestinal disorders can also produce this side effect.

Is this something you've just noticed recently in this person, or is it behavior they have shown for some time? Could they have a form of palsy? Or Tourette syndrome?
boomerang
 
  1  
Reply Wed 28 Dec, 2011 11:40 am
@Butrflynet,
I'm pretty sure it's not Parkinson's. I have a friend who has Parkinson's and it is nothing like this.

This was like watching someone using speed.
0 Replies
 
boomerang
 
  1  
Reply Wed 28 Dec, 2011 11:51 am
@firefly,
It's entirely new. In fact, I'd seen him earlier in the day and he seemed fine... normal... his usual self. He was moving with the kind of stiffness that is typical for him. Later he was almost hyper, he couldn't stop moving in a strange bouncy, twitchy way.

I understand that when people are sick that they need medicine and honestly I felt like kind of a jerk by making excuses for Mo to not get in a car with him driving but it was a totally "better safe than sorry" moment.

Because his son is a good friend of Mo's I know that there will be future instances where he might be driving and I don't know if it's safe.
High Seas
 
  3  
Reply Wed 28 Dec, 2011 12:28 pm
@boomerang,
Yes, arthritis medication can cause this - it's a form of sudden-onset dystonia and it's temporary. Doubt it's any danger to anyone, even if driving (slowly!):
http://www.dystonia-foundation.org/pages/more_info___paroxysmal_dystonia_and_dyskinesias/68.php
firefly
 
  1  
Reply Wed 28 Dec, 2011 12:48 pm
@boomerang,
Quote:
honestly I felt like kind of a jerk by making excuses for Mo to not get in a car with him driving but it was a totally "better safe than sorry" moment.

I don't think you were being a jerk at all. I think you were right to make up excuses and not let Mo get in the car.

Regardless of the cause, someone who is suddenly behaving the way you describe, might have difficulty concentrating on the road or maintaining the necessary coordination, reflexes, and reaction time, to ensure safe driving. I don't think I'd take the risk with my child either.
ossobuco
 
  2  
Reply Wed 28 Dec, 2011 01:10 pm
@firefly,
First word I thought of when you were describing this is ataxia.
Here's the mayo clinic link for that -
(haven't read much of that myself yet)
http://www.mayoclinic.com/health/ataxia/DS00910
boomerang
 
  2  
Reply Wed 28 Dec, 2011 02:29 pm
@High Seas,
Thank you! That really puts my mind at ease!
boomerang
 
  1  
Reply Wed 28 Dec, 2011 02:30 pm
@firefly,
Knowing I shouldn't feel like a jerk and feeling like a jerk anyway often go hand in hand!

In the future I think I'll just offer to do the driving when there is somewhere the boys want to go.
0 Replies
 
boomerang
 
  1  
Reply Wed 28 Dec, 2011 02:32 pm
@ossobuco,
His coordination didn't seem affected by whatever it was that was happening. It was almost like he needed to move around instead of his body just moving.

It was very strange.
 

Related Topics

Immortality and Doctor Volkov - Discussion by edgarblythe
Sleep Paralysis - Discussion by Nick Ashley
On the edge and toppling off.... - Discussion by Izzie
Surgery--Again - Discussion by Roberta
PTSD, is it caused by a blow to the head? - Question by Rickoshay75
THE GIRL IS ILL - Discussion by Setanta
 
  1. Forums
  2. » Could arthritis meds make someone spastic?
Copyright © 2021 MadLab, LLC :: Terms of Service :: Privacy Policy :: Page generated in 0.03 seconds on 05/17/2021 at 03:36:40